Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Las Vegas, NV

July 14, 2008Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2008, 9:33 PM PDT for Inyo County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 9:33 PM PDT (04:33 UTC)
Expired
Jul 14, 2008, 11:30 PM PDT
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 169 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 150437
FFWVEF
CAC027-150630-
/O.NEW.KVEF.FF.W.0023.080715T0433Z-080715T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
933 PM PDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 1130 PM PDT.

* AT 930 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PERSISTENT MODERATE TO HEAVY RAIN FROM A THUNDERSTORM OVER STATE 
  ROUTE 168 IN THE VICINITY OF WESTGARD PASS...WHICH IS EAST OF BIG 
  PINE.

* THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY OVER
  THE MOUNTAINS BETWEEN BIG PINE AND DEEP SPRINGS VALLEY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3735 11828 3735 11805 3719 11803 3719 11826

$$

ADAIR
2 follow-up statements
000
WGUS75 KVEF 150539
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 PM PDT MON JUL 14 2008

CAC027-150630-
/O.CON.KVEF.FF.W.0023.000000T0000Z-080715T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1035 PM PDT MON JUL 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR
NORTHWESTERN INYO COUNTY...

AT 1027 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN OVER STATE ROUTE 168 
IN THE VICINITY OF WESTGARD PASS...WHICH IS EAST OF BIG PINE. RADAR 
HAS INDICATED THAT THIS STORM IS BEGINNING TO WEAKEN...HOWEVER 
RUNOFF FROM EARLIER HEAVY RAINFALL WILL STILL AFFECT THE AREA 
THROUGH 1130 PM. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3735 11828 3735 11805 3719 11803 3719 11826

$$

ASG
000
WGUS75 KVEF 150632
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1128 PM PDT MON JUL 14 2008

CAC027-150638-
/O.EXP.KVEF.FF.W.0023.000000T0000Z-080715T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1128 PM PDT MON JUL 14 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM FOR NORTHWESTERN 
INYO COUNTY...

AT 1125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH PRODUCED HEAVY RAINFALL IN THE VICINITY 
OF WESTGARD PASS ON HIGHWAY 168 HAS WEAKENED. SOME LIGHT TO MODERATE 
RAINFALL CAN STILL BE EXPECTED THROUGH MIDNIGHT...BUT THE THREAT OF 
FLASH FLOODING HAS ENDED. CALIFORNIA HIGHWAY PATROL HAS INDICATED NO 
PROBLEMS ALONG HIGHWAY 168 WEST OF BIG PINE.

LAT...LON 3735 11828 3735 11805 3719 11803 3719 11826

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:01 PM PDT, 32 minutes earlier.

Area forecast discussion, Jul 14, 9:01 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
901 PM PDT MON JUL 14 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA
THROUGH TUESDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY
PRODUCE HEAVY RAINFALL. STORM COVERAGE WILL GRADUALLY DECREASE BY
THE MIDDLE TO LATTER PART OF THE WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.UPDATE...THUNDERSTORM COVERAGE HAS DECREASED OVER MOST OF THE CWFA
THIS EVENING. TWO EXCEPTIONS REMAIN. ONE IS AN OUTFLOW BOUNDARY
WHICH HAS MOVED OUT OF UTAH INTO LINCOLN...CLARK AND MOHAVE
COUNTIES. A FEW STORMS ARE STILL REGENERATING ALONG THIS BOUNDARY
WITH A VERY SLOW DOWNWARD TREND IN BOTH COVERAGE AND INTENSITY. THE
SECOND EXCEPTION IS IN NORTHERN INYO COUNTY. A LITTLE EARLIER IN THE
EVENING...SATELLITE LOOPS SUGGESTED MULTIPLE BOUNDARY INTERACTIONS
TAKING PLACE OVER ESMERALDA COUNTY...WHICH LED TO SEVERAL PULSE
STORMS THERE. SINCE 7 PM...BOUNDARIES FROM THESE PULSE STORMS HAVE
PROPAGATED INTO NORTHERN INYO COUNTY...WHERE SCATTERED SHOWERS AND
STORMS ARE ONGOING AT THIS TIME. THESE STORMS ARE DEVELOPING FARTHER
SOUTH WITH TIME...WHICH COULD LEAD TO MORE RAIN IN INDEPENDENCE BY
10 PM. FORTUNATELY...HEAVY RAIN APPEARS UNLIKELY. WILL UPDATE BY 930
PM TO REDUCE POPS TO SLIGHT CHANCE IN ALL AREAS EXCEPT THE TWO
MENTIONED ABOVE. NO CHANGES ANTICIPATED BEYOND THE FIRST PERIOD.
&&

.PREV DISCUSSION...
255 PM PDT MON JUL 14 2008

.SHORT TERM...SAME OLD STORY WITH WEAKENING UPPER LOW NEAR THE AREA
COMBINING WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS. SOME HEAVY RAIN HAS BEEN NOTED IN MOSTLY
CLARK COUNTY BUT ALL AREAS WILL STILL SEE A CHANCE OF THUNDERSTORMS
WITH HEAVY RAIN LATE THIS AFTERNOON AND EVENING. ANY CHANGE IN THE
PATTERN WILL BE VERY GRADUAL AS THE UPPER LOW OR DEFORMATION ZONE
CONTINUES TO WEAKEN AND SOUTHWEST FLOW GRADUALLY DEVELOPS OVER THE
AREA. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ALL AREAS AGAIN
TUESDAY AND THUNDERSTORM CHANCES ENDING ONLY IN SOME LOWER
ELEVATIONS OF THE FAR WESTERN PART OF THE FORECAST AREA WEDNESDAY.

.LONG TERM...THE LATEST MODEL GUIDANCE STILL INDICATING A SLOW
DRYING TREND FROM WEST TO EAST ACROSS THE CWA IN THE EXTENDED TERM.
LESS CLOUD COVER AND DIMINISHING MOISTURE WILL RESULT IN AN INCREASE
IN TEMPERATURES...PROBABLY BACK TO ABOVE NORMAL. THUNDERSTORM
CHANCES WILL BE MAINLY CONFINED TO THE EASTERN PORTIONS OF THE CWA
WITH THE BEST CHANCE OVER MOHAVE COUNTY INTO THE WEEKEND. MODELS IN
SOME DISAGREEMENT AT THE END OF THE PERIOD WITH THE PLACEMENT OF
SYNOPTIC WEATHER FEATURES WHICH IN TURN AFFECTS WHETHER THERE WILL
BE A RETURN OF MOISTURE TO THE AREA. DECIDED TO KEEP CHANCES LOW AT
THIS POINT AND WAIT FOR CONSISTENT MODEL TRENDS.

.AVIATION...FOR MCCARRAN...SKIES WILL REMAIN PARTLY CLOUDY ACROSS
THE LAS VEGAS VALLEY THROUGH THE REST OF THE AFTERNOON AND EARLY
EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME
WITH THE MAIN THREATS...BRIEF HEAVY RAIN AND GUSTY WINDS. SCATTERED
THUNDERSTORMS WILL CONTINUE IN ALL APPROACH CORRIDORS THROUGH EARLY
THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS AND PRODUCE PERIODS OF HEAVY RAIN AND GUSTY WINDS BEFORE
DIMINISHING OVERNIGHT. SKIES WILL BE PARTLY CLOUDY IN THE EVENING
FOLLOWED BY PARTIAL CLEARING.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 14, 5:56 AM PDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PDT MON JUL 14 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-150000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
556 AM PDT MON JUL 14 2008 /556 AM MST MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IN ADDITION TO
DANGEROUS LIGHTNING AND POSSIBLY STRONG WINDS...LOCAL HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN TUESDAY FOLLOWED BY
DECREASING COVERAGE WEDNESDAY AND INTO THE WEEKEND AS DRIER SOUTHWEST
FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:01 PM PDTAreal Flood AdvisoryVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.